Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 22, 1999, 6:01 PM CDT for Thomas County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1999, 6:01 PM CDT (23:01 UTC)
- Expired
- May 22, 1999, 6:50 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGLD 222302 RRA TORGLD KSC193-222350- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 501 PM MDT (601 PM CDT) SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... THOMAS COUNTY IN NORTHWESTERN KANSAS * UNTIL 650 PM CDT (550 PM MDT) * AT 601 PM CDT... A SPOTTER REPORTED A TORNADO 6 MILES SOUTHWEST OF COLBY AIRPORT. * THE TORNADO IS EXPECTED TO BE NEAR... COLBY. A TORNADO HAS BEEN SIGHTED! GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! ENTWISTLE &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 3:46 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 22, 3:46 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT SAT MAY 22 1999 MAIN SHORT TERM CONCERNS ARE POPS TONIGHT ALONG WITH THE CHANCE OF SEVERE WEATHER. AFTER TONIGHT...CONCERN SHIFTS TO TEMPERATURES BEHIND THE COLD FRONT. MOIST SOUTHEAST SURFACE FLOW AHEAD OF THE DEVELOPING LOW IN EASTERN COLORADO BROUGHT DEWPOINTS UP INTO THE 50S AND 60S ACROSS THE GLD FORECAST AREA THIS MORNING. AN UPPER TROUGH WAS MOVING THROUGH MONTANA WITH A SURFACE COLD FRONT POSITIONED ACROSS WESTERN NEBRASKA. THE MODEL CHOICE HAS SHIFTED FROM THE ETA TO THE AVN SINCE THE ETA SURFACE INITIALIZATION WAS OUT TO LUNCH AND CONTINUED TO SHOW NO BASIS IN REALITY THROUGH THE FORECAST PERIOD. THE AVN IS WARMER INITIALLY THAN THE NGM MOS...WHICH LOOKS GOOD SINCE LAST NIGHTS OVERNIGHT TEMPS ALONG WITH TODAYS HIGHS WERE ON THE HIGHER END. AVN AND NGM TEMPS COME IN LINE IN THE LATER PERIODS..SO WILL STICK CLOSE TO GUIDANCE IN THOSE PERIODS. THE COLD FRONT IS DUE THROUGH THE GLD AREA AROUND 00Z WITH THE UPPER TROUGH PROGGED TO SWING ACROSS THE DAKOTAS EARLY SUNDAY MORNING. MODIFIED AND INTERPOLATED SOUNDINGS FOR THE GLD AREA HAVE CAPES IN THE 2000 RANGE WITH LI/S AROUND -8 LATE THIS AFTERNOON. GOOD SHEAR...PLENTY OF LOW LEVEL MOISTURE AND DAYTIME HEATING SHOULD PRODUCE SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE ACROSS THE TRI-STATE AREA THIS EVENING. SUNDAY AND MONDAY SHOULD BE DRY BEHIND THE FRONT WITH COOLER TEMPERATURES. TEMPERATURES WILL BEGIN TO WARM AGAIN AS THE UPPER RIDGE MOVES FURTHER EAST FROM THE WEST COAST ON TUESDAY THROUGH THURSDAY. TUESDAY THROUGH THURSDAY WILL ALSO BRING A CHANCE OF THUNDERSTORMS AS THE LOW OVER SOUTHERN CALIFORNIA BEGINS TO BREAK DOWN...MOVE FURTHER EAST...AND SEND SEVERAL S/WVS UP THROUGH THE SOUTHWEST U.S. AND INTO PORTIONS OF THE SOUTHERN AND CENTRAL PLAINS. .GLD...TORNADO WATCH TIL 9 PM MDT FOR CO ZONES 90>92. LOCKHART
In the hours before
Local storm report, May 22, 5:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM 13 NW ARAPAHOE CO WIND DAMAGE
05/22/99 CHEYENNE
0347 PM 13 NW ARAPAHOE CO E 90 MPH TSTM GUST
05/22/99 CHEYENNE 6 INCH TREE LIMBS
BROKEN FARM BUILDINGS
DESTROYED
SVENLocal storm report, May 22, 5:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM 12 SE BURLINGTON CO 1 INCH HAIL
05/22/99 KIT CARSON
SVENSpecial weather statement, May 22, 5:28 PM CDT, 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SAT MAY 22 1999
...A TORNADO WATCHES ARE IN EFFECT UNTIL 10 PM CDT (9 PM MDT) FOR
EXTREME EAST CENTRAL COLORADO...EXTREME SOUTHWEST NEBRASKA...AND
NORTHWEST KANSAS...
THE FOLLOWING COUNTIES ARE INCLUDED IN THESE WATCHES...
IN EXTREME EAST CENTRAL COLORADO...YUMA...KIT CARSON...AND
CHEYENNE.
IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED
WILLOW.
IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...
GREELEY...AND WICHITA.
THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING COMMUNITIES...
IN COLORADO...BURLINGTON...FLAGLER...YUMA...WRAY...AND CHEYENNE
WELLS.
IN NEBRASKA...HAIGLER...BENKELMAN...TRENTON...CULBERTSON...
MCCOOK...AND INDIANOLA.
IN KANSAS...SAINT FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...AND HILL CITY...
SHARON SPRINGS...OAKLEY...RUSSELL SPRINGS...
QUINTER...GOVE...TRIBUNE...AND LEOTI.
AT 425 PM MDT (525 PM CDT) A LINE OF SEVERE THUNDERSTORMS EXTENDED
FROM 15 MILES NORTH NORTHEAST OF GOODLAND TO 25 MILES NORTHWEST OF
TRIBUNE. HAIL UP TO 1 1/2 INCHES IN DIAMETER AND WIND GUSTS
STRONGER THAN 80 MPH HAVE ALREADY BEEN REPORTED IN THIS LINE OF
STORMS ALONG AND SOUTH OF INTERSTATE 70.
WHEN SEVERE WEATHER THREATENS...THE SAFEST PLACE TO BE IS IN AN
INTERIOR SMALL ROOM OR HALLWAY ON THE LOWER FLOOR OF A BUILDING.
OUTDOOR ACTIVITIES ARE NOT ENCOURAGED THIS EVENING.
ENTWISTLESpecial weather statement, May 22, 5:28 PM CDT, 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SAT MAY 22 1999
...A TORNADO WATCHES ARE IN EFFECT UNTIL 10 PM CDT (9 PM MDT) FOR
EXTREME EAST CENTRAL COLORADO...EXTREME SOUTHWEST NEBRASKA...AND
NORTHWEST KANSAS...
THE FOLLOWING COUNTIES ARE INCLUDED IN THESE WATCHES...
IN EXTREME EAST CENTRAL COLORADO...YUMA...KIT CARSON...AND
CHEYENNE.
IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED
WILLOW.
IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...
GREELEY...AND WICHITA.
THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING COMMUNITIES...
IN COLORADO...BURLINGTON...FLAGLER...YUMA...WRAY...AND CHEYENNE
WELLS.
IN NEBRASKA...HAIGLER...BENKELMAN...TRENTON...CULBERTSON...
MCCOOK...AND INDIANOLA.
IN KANSAS...SAINT FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...AND HILL CITY...
SHARON SPRINGS...OAKLEY...RUSSELL SPRINGS...
QUINTER...GOVE...TRIBUNE...AND LEOTI.
AT 425 PM MDT (525 PM CDT) A LINE OF SEVERE THUNDERSTORMS EXTENDED
FROM 15 MILES NORTH NORTHEAST OF GOODLAND TO 25 MILES NORTHWEST OF
TRIBUNE. HAIL UP TO 1 1/2 INCHES IN DIAMETER AND WIND GUSTS
STRONGER THAN 80 MPH HAVE ALREADY BEEN REPORTED IN THIS LINE OF
STORMS ALONG AND SOUTH OF INTERSTATE 70.
WHEN SEVERE WEATHER THREATENS...THE SAFEST PLACE TO BE IS IN AN
INTERIOR SMALL ROOM OR HALLWAY ON THE LOWER FLOOR OF A BUILDING.
OUTDOOR ACTIVITIES ARE NOT ENCOURAGED THIS EVENING.
ENTWISTLELocal storm report, May 22, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM 1 NE RULETON KS .75 INCH HAIL
05/22/99 SHERMAN
SVENLocal storm report, May 22, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM 1 NE RULETON KS .75 INCH HAIL
05/22/99 SHERMAN
SVENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:08 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 47 min |
| May 22, 9:54 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 46 min |
| May 22, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 62 min |
| May 22, 5:19 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 61 min |
| May 22, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 60 min |
| May 22, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 62 min |
| May 22, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 58 min |
| May 22, 6:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 58 min |
| May 22, 6:50 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 60 min |
| May 22, 6:50 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 60 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.